Gentamicin Toxicity is the single most common known cause of Bilateral Vestibulopathy.
Gentamicin is a very powerful antibiotic that has very serious and dangerous side effects. It typically is only used to treat very serious infections caused by Gram-negative organisms and should not be used when treating common but less serious infections.
Symptoms of Gentamicin Toxicity
The most common symptoms of Gentamicin toxicity include dizziness, vertigo, ataxia, tinnitus, and roaring in the ears. Gentamicin can cause ototoxicity (ear) and nephrotoxicity (kidney). Ototoxicity is a dangerous side effect of Gentamicin and results from damage to the inner ear or the vestibulo-cochlear nerve, which is the nerve that sends balance and hearing information from the inner ear to the brain.
Gentamicin toxicity is the most common single-known cause of bilateral vestibulopathy. Bilateral vestibulopathy occurs when the balance portions of both inner ears are damaged and symptoms generally include imbalance (or loss of balance) and visual abnormalities. One such visual abnormality is called Oscillopsia. Basically, when a person has oscillopsia, their vison blurs when their head is moving or during walking which can cause difficulty seeing signs or traffic signals while driving or recognizing people’s faces while walking, for example.
Nephrotoxicity is another dangerous side effect of Gentamicin and is caused when normal protein synthesis in the kidneys is inhibited. As a result, necrosis (death) of the kidney cells occurs, resulting in acute tubular necrosis which, in turn, can cause acute renal failure. Injuries from Gentamicin toxicity are usually permanent and there is no cure.
Over the last decade, dosing strategies have evolved from three times/day to once/day formulas. Individual patient dosing is calculated based upon the body weight in kilograms of the patient. The doses are adjusted by comparing blood levels of Gentamicin with safe targeted levels for particular times after the dose of medication is administered. For example, “peak” levels may be monitored shortly after a dose is administered, and “trough” levels may be monitored just before the next dose of Gentamicin is administered.
It is important for the health care provider to monitor a patient’s blood level to make sure that the level of Gentamicin is within normal limits. Monitoring the patient’s kidney function to make sure that the kidney function remains stable and normal is important while the patient is on Gentamicin. Research has indicated that nephrotoxicity (kidney damage) is more common than ototoxicity. As a result, kidney function is usually monitored with serum creatinine levels.
Gentamicin itself poses serious and dangerous side effects; however, there can be increased risk of ototoxicity if other ototoxic drugs, such as Vancomycin (another antibiotic), are prescribed in conjunction with Gentamicin. That is why the FDA warns doctors not to prescribe Vancomycin with Gentamicin.
Gentamicin Toxicity Monitoring: Given the dangerous side effects, Gentamicin should be used with caution, and appropriate lab tests should be conducted once it is prescribed to monitor kidney function and the patient should be closely watched for the onset and development of any of the known dangerous side effects.
Gentamicin toxicity medical malpractice occurs in a variety of different contexts. Some of the more common situations involve the following:
- Wrong Drug for the Job – Sometimes physicians prescribe Gentamicin to treat certain bacterial infections when it is not indicated. For example, it may constitute medical malpractice to prescribe Gentamicin when other antibiotics are more appropriate or better suited to treat the bacterial infection and less dangerous to the patient.
- Gentamicin Overdosing – There are well known dosing formulas that should be used to calculate the appropriate dosage of Gentamicin based upon the patient’s body weight and the manner of administration. Medical malpractice can occur if the doctor or hospital pharmacy doesn’t follow the correct dosing formula and the patient receives too much Gentamicin or a Gentamicin “overdose”.
- Prescribing Gentamicin with Other Antibiotics – Sometimes Gentamicin is prescribed in conjunction with other antibiotics and this is called “synergistic” or concurrent dosing. However, there are certain antibiotics that should not be prescribed or used with Gentamicin. Prescribing Gentamicin in conjunction with certain other antibiotics can increase the dangerous side effects of both antibiotics and increase the chances that the patient will suffer nephrotoxicity or ototoxicity.
If you or a loved one has suffered injuries from Gentamicin toxicity, please feel free to contact an experienced Gentamicin toxicity malpractice lawyer at Matzus Law to discuss whether your injuries were caused by medical malpractice.